View Full Version : Hard to hide it when YOU'RE the teacher


ah09087
03-20-08, 12:17 AM
This week I am volunteering at a local elementary school. It is so hard to help these kids when I don't know what i'm doing myself. They are struggling with some of the same stuff I did except I didn't fix it, I only worked around it. So now I'm the teacher trying to help them fix it and I have no idea how. I recognize myself in so many of these kids and it's going to hard to leave them at the end of the week. It's just nerve wracking for the teacher to ask me to help someone and I don't know how to do it and their in FIRST and SECOND grade. I'm in ELEVENTH! It's so embarrassing and I feel like I can't relax. It's hard to cover your tracks.:(

Imnapl
03-20-08, 12:30 AM
No one expects you to know everything. The kids will remember how much you liked them and cared about them and how much fun you were.

ah09087
03-20-08, 01:59 AM
No one expects you to know everything. The kids will remember how much you liked them and cared about them and how much fun you were.

Well I'm sure they don't but I'm pretty positive they expect me to know how to read time or spell simple words or help them add. But I know that that stuff doesn't really matter to the kids. Recess is when I really get to interact with them and on the playground they think I'm really cool:cool:. I can ratioanlise that in my head, I just feel exposed in the classroom. I know it's not justified but it's hard to tell myself to snap out of it.

Thanks for reminding me:)

meadd823
03-20-08, 02:17 AM
Then show them the work around - have ya considered their brains may never work like every one else's One of my daughters can read not because I taught her how the teacher did but I taught her how I learned - seeing you as cool on the play ground then realizing that you struggle with some of the same issues will help them in a way the teacher can't - finding out that they are not alone in their struggles with a different kind of brain and learning that there are ways to over come these difficulties and even turn them into gifts is one of the greatest lessons a child can learn.

~Ødd~Scr~θθball
03-22-08, 12:01 PM
If the situation ever does come up, I'd be honest and say You know that one~meaning reading....math etc. is a real bugaboo for me, too." Doing that will accomplish 2 things.
Your honesty in admitting to your own difficulties would help them see there is no shame in having learning problems and that honesty opens the doors of communication. Children are a lot more savvy than previous generations and sometimes they sense things about the adults around them and draw their own often unspoken erroneous conclusions. How much better to speak up and use your experiences and how you have coped successfully with those issues than to hide them.

Secondly if you recognize yourself in them I'd be willing to bet those children are aware~even if they lack the words to say what they sense~they feel a strong comraderie with you and could learn much from how you cope with your learning problems~which would give them a sense of "If she can do it so can I." Such Hero worship can be a powerful teaching tool.

I am Dyscalculiac and cannot carry a tune so I can certainly relate to your difficulties. I hope my suggestions help. I truly admire you for volunteering in this capacity. Good Caring Teachers are to be commended. You sound like one of them to me, ah9087. :D :D :D :D

newfdog
03-22-08, 12:07 PM
Then show them the work around - have ya considered their brains may never work like every one else's One of my daughters can read not because I taught her how the teacher did but I taught her how I learned.....

My mother taught me division, I could never get it the way they taught it. That was back in the 60's that they called "new math"

In some ways you may connect better with the kids and in turn they may just learn something. Good luck

Ourdestiny
03-22-08, 12:27 PM
Newfdog---Please read as you seemingly take more than one medication, I was wondering if you are dual diagnosis and if you could help me as a "newbie" to this forum or any forums, still trying to navigate around and find help in the areas I need.

Hi there! I am in college, which starts the 25th (nervous to go back, don't want more failures...), and have had to take mini breaks or withdraw because of my ADHD, bipolar II (i have more depression), anxiety, and PTSD syptoms and especially the medication regulation issues!!:confused:
I have been on many different medications for all of these, over the last 6 years after first being diagnosed by a psychiatrist(s), and now I am legally disabled from all of this, I am now 33 years old. Because of the depression I take Wellbutrin SR 150 mg 1x/day, Abilify 20mg 1x/day (mood stabilizer), Klonopin 1mg as needed (anti-anxiety med), and then the Ritalin 20mg 3-4x/ day (not the long lasting) or I guess I should say the generic name Methylin.

Of which I can't seem to regulate properly, have slightly better focus, attention span, yet no real motivation to start or finish projects, have to really force myself to stay on task to try to finish. Knowing that I tend to procrasinate, a determined lifestyle change in thought patterns and processes have seemingly helped me a little more, to try and push past those urges to just lay down on the couch, yet still feeling that I need to be doing some things that are "on the to-do lists".:eek:

I also have slight headaches, feel somewhat like I am on a roller coaster ride when the med starts wearing off, irritable and have kind of a short fuse, until my next dose is taken and even then it only lasts 2-3 hrs, and so this happens throughout the day, (btw...I have been on Concerta before and it seemingly worked much better, but this Dr. didn't want me to be on that and the Wellbutrin SR at the same time and I am not sure why, besides the idea that he feels it might precipitate a manic episode, which I am not prone to have as much of anyways...like I said before I battle more with depression) and seem to itch a lot, and I have started to lose more hair than I feel is "normal".

Not sure which medication is causing the side effects, like hair loss or the itching...What side effects have you experienced with the Ritalin? Or any of these similar combinations??? Any replies would be very helpful, especially if you too, have a dual or multiple diagnosis and medication issues. Thanks!!!:o

Hope that your life is going better today than yesterday and that tomorrow will be even better!!! Have a great Easter Sunday! Ourdestiny:):rolleyes:

newfdog
03-22-08, 12:42 PM
Ourdestiny

At first I had severe Depression and probably have for a long time. That is what the Wellbutrin and Lexapro is for. The Stratterra is for the ADHD. In regards to the stimulants, because of other medical issues I can't take them, thus the combo of Wellbutrin and Stratterra. There are warnings to watch how the two interact, but so far OK.

The Stratterra is doing pretty good, although we may need to change the dosage but first we have to get my depression back under control. In regards to my focus, I am doing better once I get going and am completing my projects before starting a new one, which for me is fantastic. The doc says my depression is part of the not wanting to do anything problems and since the Lexapro it is getting better.

I would talk to your doctor about the ups and downs of the drugs. That can be a problem for many people the roller coaster effect. In regards to the itching, I think that can be a side effect of one of the drugs. I would check on that right away and also let the doc know. Zoloft gave me fits with diarrhea among the "other" problems.

Hope things get better for you.

Chelsea17
03-22-08, 12:52 PM
This week I am volunteering at a local elementary school. It is so hard to help these kids when I don't know what i'm doing myself. They are struggling with some of the same stuff I did except I didn't fix it, I only worked around it. So now I'm the teacher trying to help them fix it and I have no idea how. I recognize myself in so many of these kids and it's going to hard to leave them at the end of the week. It's just nerve wracking for the teacher to ask me to help someone and I don't know how to do it and their in FIRST and SECOND grade. I'm in ELEVENTH! It's so embarrassing and I feel like I can't relax. It's hard to cover your tracks.:(

I volunteer at a school too and I feel the same way! I help out in a 3rd grade classroom;the teacher actually has me help a young boy with ADHD. I feel so helpless...I know how he feels & I feel like I am just repeating the comments that teachers tell me.

The kids really do think of you as someone special...they look up to you & it is probably refreshing to them having a cool teenager rather then a teacher!

Ourdestiny
03-22-08, 01:00 PM
Thank you very much for your reply! I do appreciate it. I tried Strattera but the side effects of getting a bad rash was too much for me to bear. Glad its working for you...and yes, the dx of depression for me was first...and then about 2 years ago for the Adhd, which I always feel that I had growing up, until my breakdown 7-8 years ago and then dx with bp disorder with more depression than anything else. And also lost a lot of my natural energy that I used to have. So far I am feeling better now. less depressed now that the Dr. put me back on the Wellbutrin after a "holiday" of about 5 months without it!!!

ah09087
03-22-08, 08:33 PM
Thanks everyone:). I was only there for a week but I am planning on going back and I am thinking about teaching as a profession so I will definitely apply what you told me.

casper
03-25-08, 09:01 PM
If asked i would be honest and tell the kids that u have trouble learning and such just like them. I can't even begin to tell u how that would have made me feel.